Oregon, 2020

Hail in Oregon, August 5, 2020

August 5, 2020 · NWS MFR · 2 events in 1 county or zone

Strong surface heating, an upper level short wave, and monsoonal moisture in place combined to support the development of numerous afternoon and evening thunderstorms. Some of these thunderstorms dropped large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Strong surface heating, an upper level short wave, and monsoonal moisture in place combined to support the development of numerous afternoon and evening thunderstorms. Some of these thunderstorms dropped large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 5, 1:44 PM PST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 5, 1:44 PM PST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Medford OR
244 PM PDT Wed Aug 5 2020

.DISCUSSION...A 18z sounding from the IMET on the July fire
complex showed similar instability and lapse rates to the model
data, but the shear was 5kt higher for all elements. This
increases confidence that any thunderstorms in Modoc, Lake, and
eastern Klamath Counties will be capable of producing hail nearing
one inch. These storms could also have strong outflow winds with
them as well. Siskiyou County is still not showing an environment
as capable of the one inch hail, but pea sized hail should be
anticipated with any thunderstorm.

Thursday morning, increased QPF along the coast by a few
hundredths, so areas from Coos Bay north could see up to one tenth
of accumulation, with areas from Port Orford north receiving
around 0.05" of accumulation. The front looks to hold together
more than has been shown the past few days, so northern Douglas
County could also observe a few hundredths of rain. However, it is
more likely this will result from accumulating drizzle and be
contained more to higher elevations in the mid-morning. The front
will also bring strong west winds along and east of the Cascade
crest.

Following this, the weather mellows out onshore, but a strong
thermal trough takes up over the marine waters and is likely to
cause gale force winds. Offshore flow looks modest with easterly
850 to 825 mb winds around 20 to 25 knots. Temperatures will warm
into the new week for the whole area. Highs are expected to hit 99
on Monday in Medford with 106 expected in Happy Camp and Somes
Bar. No heat related advisories are anticipated at this time, but
if overnight lows continue to warm as the afternoon highs have, a
short duration advisory may be considered.

There are indications of a trough returning early next week. Most
solutions maintain an open wave pattern and the GFS deterministic
has backed off on showing a cutoff low. We will monitor for
trends towards a cutoff low pattern as it is favorable for
thunderstorms, but for now have excluded them from the forecast.
-Miles

&&

.AVIATION...For the 05/18Z TAF Cycle...IFR/MVFR ceilings at the
coast and in the Umpqua Basin will clear by early afternoon to VFR.
We expect IFR conditions (perhaps low MVFR) to return to the
coast/coastal valleys around 02Z and then reach the Umpqua Valley
and KRBG by around 09z, but the KRBG ceilings could be a low VFR
ceiling around 3500 feet. An approaching cold front will bring a
chance for showers to the coast Thursday morning.

Elsewhere, inland areas will have breezy conditions this afternoon,
and VFR conditions are expected except over and near the Scott
Valley and areas east of the Cascades this afternoon into this
evening. In those areas isolated to scattered thunderstorms-some of
which could be strong or even severe-are expected. These
thunderstorms will be capable of gusty outflow winds and, possibly,
micro-bursts. Thunderstorms are possible at KLMT this afternoon, but
those should move east of there by evening.

Over southwest Siskiyou County near the Red Salmon Fire there's
likely to be some local MVFR visibility restrictions due to smoke.
~Keene/BTL

&&

.MARINE...Updated 230 PM PDT Wednesday, 5 August 2020...
A borderline Small Craft Advisory event continues south of Port
Orford and beyond about 3 NM from shore, with north winds 20 to 25
kt and seas around 6 ft. Winds and seas will weaken tonight as a
cold front moves through.

The thermal trough will then re-strengthen Thursday afternoon
bringing the return of advisory level conditions south of Cape
Blanco. Friday through the weekend winds and seas are likely to
strengthen further with advisory level winds and seas expected to
expand to areas north of Cape Blanco by Saturday. Gales are likely
for a portion of the area south of Cape Blanco with advisory levels
winds and seas expected for all areas south of the Cape. It should
be noted that Friday through early next week could be a prolonged
upwelling event for the coastal waters with multiple consecutive
days of hazardous conditions. Keene/BTL

&&

.FIRE WEATHER...Updated 230 PM PDT Wednesday 5 August 2020...The
main concern in the forecast period will be scattered thunderstorms
late afternoon into the evening. Scattered coverage is expected in
portions of the east side in Oregon, and western Siskiyou county.

The upper trough is moving inland in northern California.
Instability, mid level moisture and trigger will be higher east of
the Cascades and Western Siskiyou county, and a Red Flag warning is
in place for these areas.

Thursday, the upper trough shifts east and any threat of storms will
be east of the forecast area. Temperatures will be cooler and
relative humidity higher, however gusty winds are expected in the
afternoon due to a combination of a stronger winds aloft and
tightening pressure gradient.

Friday through next weekend should remain dry with a thermal trough
developing along the coast with increasing east to northeast winds
near and at the ridges in fire zones 618, 619 and western 280.

The operational run of the GFS is showing an upper low deepening of
the coast of Central California early next week, with instability in
northern California Monday and Tuesday. However, most models are not
showing this, and have not added this at this time. This will be
something to focus on as we approach this time period. -Sven

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for ORZ624-625.

CA...Red Flag Warning until 11 PM PDT this evening for CAZ280.

Pacific Coastal Waters...Gale Watch from Friday afternoon through Sunday evening for
     PZZ356-376.
     Small Craft Advisory until 11 PM PDT this evening for
     PZZ356-376.
     Small Craft Advisory from 2 PM Thursday to 2 PM PDT Friday for
     PZZ356-376.

In the hours before

Special weather statement, Aug 5, 2:32 PM PST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Medford OR
332 PM PDT Wed Aug 5 2020

CAZ084-052300-
Northeast Siskiyou and Northwest Modoc Counties CA-
332 PM PDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SISKIYOU COUNTY
UNTIL 400 PM PDT...

At 331 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Lower Klamath Wildlife Refuge, or 24 miles south of
Klamath Falls, moving north at 5 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Siskiyou County.

LAT...LON 4173 12158 4173 12180 4196 12181 4195 12151
TIME...MOT...LOC 2231Z 185DEG 12KT 4187 12168

SK
Special weather statement, Aug 5, 2:50 PM PST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Medford OR
350 PM PDT Wed Aug 5 2020

ORZ027-029-030-052315-
South Central Oregon Cascades OR-
Northern and Eastern Klamath County and Western Lake County OR-
Klamath Basin OR-
350 PM PDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KLAMATH COUNTY UNTIL
415 PM PDT...

At 349 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Klamath Marsh, or 16 miles east of Crater Lake,
moving north at 5 mph.

Winds in excess of 40 mph will be possible with this storm with
penny size hail.

This storm will remain over mainly rural areas of west central
Klamath County.

This includes US 97 in Oregon between mile markers 213 and 226.

LAT...LON 4294 12170 4287 12186 4302 12198 4310 12179
TIME...MOT...LOC 2249Z 185DEG 45KT 4298 12183

SK
Special weather statement, Aug 5, 2:54 PM PST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Medford OR
354 PM PDT Wed Aug 5 2020

CAZ084-052330-
Northeast Siskiyou and Northwest Modoc Counties CA-
354 PM PDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SISKIYOU COUNTY
UNTIL 430 PM PDT...

At 354 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Mount Hebron, or 31 miles south of Klamath Falls. This
storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Siskiyou County.

LAT...LON 4173 12175 4173 12196 4190 12194 4188 12172
TIME...MOT...LOC 2254Z 051DEG 2KT 4178 12187

SK
Special weather statement, Aug 5, 3:06 PM PST, 52 minutes before
Special Weather Statement
National Weather Service Medford OR
406 PM PDT Wed Aug 5 2020

CAZ080-081-052330-
Central Siskiyou County CA-Western Siskiyou County CA-
406 PM PDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SISKIYOU COUNTY UNTIL 430
PM PDT...

At 404 PM PDT, Doppler radar was tracking a strong thunderstorm near
Gazelle, or 12 miles south of Yreka. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Yreka, Gazelle and Grenada.

This includes Highway 3 in California between mile markers 38 and 48
and portions of Interstate 5 from Yreka to south of Grenada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4174 12257 4151 12245 4145 12264 4168 12279
TIME...MOT...LOC 2304Z 051DEG 2KT 4155 12263

SK
Special weather statement, Aug 5, 3:18 PM PST, 40 minutes before
Special Weather Statement
National Weather Service Medford OR
418 PM PDT Wed Aug 5 2020

CAZ080-060000-
Western Siskiyou County CA-
418 PM PDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SISKIYOU COUNTY UNTIL 500
PM PDT...

At 418 PM PDT, Doppler radar was tracking a strong thunderstorm near
Etna, or 20 miles south of Yreka. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm. Penny
size hail is expected.

This storm will remain over mainly rural areas of central Siskiyou
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4153 12274 4139 12260 4133 12279 4149 12287
TIME...MOT...LOC 2318Z 051DEG 2KT 4146 12278

SK
Special weather statement, Aug 5, 3:36 PM PST, 22 minutes before
Special Weather Statement
National Weather Service Medford OR
436 PM PDT Wed Aug 5 2020

CAZ081-083-084-060015-
North Central and Southeast Siskiyou County CA-
Central Siskiyou County CA-
Northeast Siskiyou and Northwest Modoc Counties CA-
436 PM PDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SISKIYOU COUNTY
UNTIL 515 PM PDT...

At 436 PM PDT, Doppler radar was tracking a strong thunderstorm near
Montague, or 8 miles east of Yreka, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Montague, Highway 97 Grass Lake And Mount Hebron and Grenada.

This includes US 97 in California between mile markers 18 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4161 12254 4178 12257 4187 12214 4160 12210
TIME...MOT...LOC 2336Z 262DEG 9KT 4171 12246

SK

The radar

The Medford radar (KMAX), 78 km away, was scanning. The volume nearest the first event began at 23:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Klamath

When
August 5, 3:58 PM PST to 4:03 PM PST
Where
Klamath County, 0.69 mi S of Pelican City
Measured
1 in hail
Reported by
Public
Coordinates
42.240, -121.800

A member of the public reported large hail. They sent a picture of 1.0 inch hail taken next to a quarter for size estimation. The reporter said that the picture was taken after some melting had occurred.

Hail, Klamath

When
August 5, 4:35 PM PST to 4:40 PM PST
Where
Klamath County, 0.51 mi W of Klamath Falls
Measured
1 in hail
Reported by
Public
Coordinates
42.230, -121.780

A member of the public sent a picture of quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2020Every state in 2020This day in weather historyWarnings in Oregon, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899398, 899399.